I’m bipolar (manic-depressive) as well as DID. That’s a dumpster fire of mental health issues that we struggle with to this day, and its honestly not that clear to me where one ends and the other begins. DID folk are often misdiagnosed as being bipolar, but I think in my case I truly am dealing with both because the bipolar meds actually help. They also can hurt.
There are only two atypical anti-psychotics that I’ve ever been able to tolerate – Zyprexa (olanzapine) and Abilify, and I can only deal with a low dose of Abilify. Mind you, I’ve tried pretty much all the atypicals. The other drugs in that class either make me a zombie, send me manic, or make things really shitty in some other fashion. As a short term crisis med, Zyprexa can be a life saver. As a long term med, it also makes it so I never feel full – I’m always hungry, and I’ve gained 200 pounds since starting on Zyprexa a few years ago. My weight is a real issue that is complicating my other physical health issues, and I have to get off Zyprexa.
Mind you, I’ve tried coming off Zyprexa before and I haven’t been able to do it, because the withdrawal sucks that badly. But, something has to be done about my weight. So, this weekend I moved from 20 mg to 15 mg… and in two to three months, I’ll move down another step. Yes, that means easing off this stuff could take up to a year. Great medication, right?
The list of possible withdrawal symptoms is about as long as my arm. What am I experiencing now? Sweating profusely. A massive headache, to the point I have trouble focusing my eyes (I have the fonts turned way up right now), anxiety, insomnia from hell (I’m running on ~2 hours of sleep), dizziness, brain fog, and just generally feeling like shit. I had to take the afternoon off work, because I’m in no shape to be doing that right now. I’m probably not in shape to be blogging either, but I have to distract myself from the anxiety somehow.
My advice to anyone who gets involved with Zyprexa – DON’T take it long term. I’ve been on and off a LOT of psychiatric drugs over the years, and its by far the worst of the lot when it comes to withdrawal symptoms. (#2 on my shit list would be the antidepressant Effexor.) The withdrawals are worse if you’ve been on a high dose for a long time, which I have. So why have I been on it for years if it sucks so badly? Because it works. It’s hands down the most effective psychiatric medication I’ve ever been on. Which means that having to let it go is also kind of scary. But so is my weight.
I’ve told my boss that I’ll decide by tomorrow night if I need to take a short term leave of absence because of the withdrawal issues. I’m hoping tomorrow will be easier. We’ll see.